Idaho, 2023

Flash Flooding and Hail in Idaho, May 23, 2023

May 23, 2023 · NWS PIH · 10 events in 5 counties and zones

Widespread severe weather with strong winds, large hail, and very heavy rains occurred on the 23rd in the Snake River Plain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$965,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Widespread severe weather with strong winds, large hail, and very heavy rains occurred on the 23rd in the Snake River Plain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 23, 1:06 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, May 23, 1:06 PM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
206 PM MDT Tue May 23 2023

.SHORT TERM...Tonight and Wednesday
On the eastern fringes of a broad upper-level low over portions of
the Pacific Northwest, early afternoon visible imagery showed
deepening thunderstorms along the higher terrain of northeastern NV
and western UT and these will gradually push into eastern Idaho over
the next few hours. The environment is marginally conducive for a
few strong, to perhaps severe, thunderstorms with the best potential
between now and sunset while modest instability is maximized. Gusty
downdrafts would be the primary concern along with small hail. Of
perhaps greater concern, will be the potential for heavy rainfall
associated with the strongest of thunderstorms which could
exacerbate ongoing river flooding across the region. Hi-res models
continue to paint the 5PM - Midnight time period as to when we can
expect to see the best coverage around the region with perhaps a
very slight shift west with the heaviest rain. With unusually high
PW values for the region, storms should be efficient rainfall
producers with 1/4 - 1/2", perhaps locally higher amounts, quite
likely across portions of the eastern Magic Valley, Snake Plain,
Arco Desert and into the Upper Snake Highlands. A secondary surge of
precip is possible during the overnight hours but these storms would
not likely be as strong but will still be capable of producing
additional rainfall and occasional lightning. Wednesday looks
strikingly similar to today with perhaps a slightly later start to
convective initiation but the hazards and locations look nearly
identical so we can expect more of the same tomorrow and for much of
the week for that matter. More on that below. McKaughan

.LONG TERM...Thursday through Next Tuesday
With a low pressure trough still situated over the western U.S.
late-week, the extended period will see a continuation of active
weather. Showers and chances for thunderstorms will persist each
afternoon and evening. Overall, models are in fairly good
agreement regarding the synoptic setup, with the main trough axis
situated over CA/NV and a closed low over WA/OR at the start of
the period. Multiple waves will continue to work through southeast
Idaho under favorable southwest flow and by Friday, models start
to shift the trough east and pass a closed low over southern
Idaho. Ensembles indicate highest 24-hour precipitation amounts
will on Thursday and Friday, with 24-hour accumulations ranging
around 0.10" to 0.20" each day across much of the region and
precipitable Water (PWAT) values generally ranging 0.45" to 0.65"
with smaller pockets up to 0.80". Differences between models
mostly surround the timing of shortwaves, as well as features by
early next week. Come Sunday, great uncertainty exists between
models as to whether or not a weak ridge or shallow trough will
dominate, with 500-mb height clusters indicating a variety of
potential solutions. Cropp

&&

.AVIATION...
More widespread precipitation and convection is forecast this
afternoon and evening, with activity turning more showery overnight
tonight. Periods of heavier rain will be possible, with southeast
Idaho in a marginal risk of excessive rainfall today. Breezy winds
are likely at KPIH, KIDA, and KBYI, with stronger gusts to around 40
kts possible with stronger thunderstorms. Cropp

&&

.HYDROLOGY...
Active weather is favored to continue through the holiday weekend
with at or above normal temperatures and rain putting pressure on
high elevation snowpack and already high flowing rivers. Excessive
Rainfall Outlooks are now in place for starting today through
Thursday regionwide where there exists a MARGINAL RISK (at least
5 percent) of excessive rainfall leading to flash flooding.
Thunderstorms over the coming days will be very conducive for
heavy rain in slow moving and or training thunderstorms leading to
increased lowland and river flooding potential. Showers and
thunderstorms will be remain possible each day through the
weekend. Below you will find the latest on the basin specific
river information:

Big Wood Region: The Big Wood at Hailey remains in moderate flood
stage and is forecast to stay there through the coming week. Further
upstream north of Ketchum, the Big Wood is expected to peak
temporarily above flood stage. Feeder creeks including the North
Fork, Trail Creek, and the East Fork have now all crossed or are
set to push through bankful stage where the flood watch was
converted to a flood warning at the East Fork Big Wood River near
Gimlet. In addition, Warm Springs Creek which feeds into the Big
Wood at Ketchum continues to advance deeper into flood stage.

Little Wood Region: The Little Wood River above High Five Creek was
running at bankfull with its diurnal peak and likely to remain
near this level for the next few days.

Salmon Region: Valley Creek and the Yankee Fork (feeding into the
Salmon in Custer Co) continue to rise. The Yankee Fork continues
to be near bankful. We will have to continue monitoring these
sites as we work into the moderating temperatures this week but
for now each site is expected to remain below warning stage with
no highlights warranted at this time.

Big Lost Region: Antelope Creek remains above flood stage and is
expected to remain there through Monday and then perhaps slowly fall
back into bankful/action stage with the moderating temperatures
during the week. Thus the Flood Warning will continue there.
Upstream on the Big Lost at Howell Ranch we expect readings to
oscillate around flood stage for the next few days and have
upgraded the watch to a warning.

Henry's Fork, Camas Ck, and Teton Region: The Henry's Fork near
Rexburg dipped below flood stage this morning due to gradually
falling runoff on some of the smaller feeder systems (Fall River)
but more likely due to progressively lower releases out of Island
Park Res noted over the last several days. The Teton river continues
to rise ever so slightly and the RFC has flooding conditions coming
back into play by mid-week. We have kept the Flood Warning going
here.

Blackfoot Region: The Blackfoot above the reservoir continued to
fall over the last 24hrs and we are likely seeing this basin play
out for the season (barring any heavy rain events) and thus we will
continue with an Advisory here as it continues to run at bankfull.

Portneuf and Marsh Ck Regions: The Portneuf at Topaz and Pocatello
remain above flood stage and are forecast to remain there for the
coming week. Thus the warnings will continue for the Portneuf for
some time.

Bear River Region (including Bear Lake, Franklin, and Oneida Co):
The Bear River at the Border remains in flood stage and is
forecast to stay there over the course of the coming week.
Snowmelt flooding has subsided a bit across Bear Lake, Franklin,
and Oneida Counties over the past week.

Raft River Region: The upper portion of the Raft River at One Mile
Ck continues to oscillate ever so slightly at bankfull while no
water was observed flowing downstream at the interstate suggesting
irrigation demand is high. No problems anticipated here.
McKaughan/MacKay

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, May 23, 12:25 PM MST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Pocatello ID
125 PM MDT Tue May 23 2023

IDZ055-056-232030-
Eastern Magic Valley ID-Southern Hills/Albion Mountains ID-
125 PM MDT Tue May 23 2023

...A strong thunderstorm will impact portions of southwestern Cassia
County through 230 PM MDT...

At 124 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Oakley Reservoir, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oakley Reservoir, Oakley, Bostetter Ranger Station and western City
Of Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4199 11422 4202 11428 4217 11428 4242 11414
      4242 11407 4245 11407 4219 11359 4199 11391
TIME...MOT...LOC 1924Z 217DEG 14KT 4203 11406

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KB
Special weather statement, May 23, 1:51 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Pocatello ID
251 PM MDT Tue May 23 2023

IDZ055>057-232115-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
251 PM MDT Tue May 23 2023

...A strong thunderstorm will impact portions of central Cassia
County through 315 PM MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm over
Albion, or 12 miles west of Malta, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Albion, Mt Harrison, Interstate 84 And 86 Junction, Yale Rest Area
and Idahome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4223 11364 4234 11376 4262 11348 4241 11321
TIME...MOT...LOC 2051Z 231DEG 23KT 4238 11360

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Cropp
Special weather statement, May 23, 3:05 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Pocatello ID
405 PM MDT Tue May 23 2023

IDZ054-055-057-058-232245-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Lower Snake River Plain ID-
405 PM MDT Tue May 23 2023

...A strong thunderstorm will impact portions of northwestern
Bannock, central Power and southwestern Bingham Counties through 445
PM MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm near
Neeley, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
American Falls, Neeley, American Falls Reservoir, Aberdeen and
Massacre Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4260 11296 4268 11311 4303 11289 4286 11257
TIME...MOT...LOC 2205Z 213DEG 22KT 4269 11297

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Cropp
Special weather statement, May 23, 3:45 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Pocatello ID
445 PM MDT Tue May 23 2023

IDZ054-058-232315-
Marsh and Arbon Highlands ID-Lower Snake River Plain ID-
445 PM MDT Tue May 23 2023

...A strong thunderstorm will impact portions of northwestern
Bannock, northeastern Power and southwestern Bingham Counties through
515 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern American Falls Reservoir, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
American Falls, American Falls Reservoir, Chubbuck, Aberdeen and
Pocatello Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4272 11279 4284 11298 4308 11287 4292 11248
TIME...MOT...LOC 2244Z 209DEG 17KT 4288 11279

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Cropp

The radar

The Pocatello radar (KSFX), 22 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Power

When
May 23, 3:53 PM MST to 4:10 PM MST
Where
Power County, (Pih)pocatello Muni
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.920, -112.600

A 61 mph wind gust recorded at PIH.

Hail, Bannock

When
May 23, 4:02 PM MST to 4:15 PM MST
Where
Bannock County, 1 mi W of Chubbuck
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.920, -112.470

One inch hail in Chubbuck.

Thunderstorm Wind, Bannock

When
May 23, 4:04 PM MST to 4:20 PM MST
Where
Bannock County, 1 mi SE of Pocatello
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.860, -112.416

Eight inch tree branches were snapped in the Samuel and Stockman area of Pocatello.

Hail, Bannock

When
May 23, 4:05 PM MST to 4:20 PM MST
Where
Bannock County, 4 mi N of Chubbuck
Measured
1.5 in hail
Reported by
Public
Coordinates
42.978, -112.450

One and a half inch hail north of Chubbuck.

Hail, Bannock

When
May 23, 4:08 PM MST to 4:24 PM MST
Where
Bannock County, 2 mi N of Pocatello
Measured
1 in hail
Reported by
Public
Coordinates
42.899, -112.430

One inch hail north of Pocatello.

Thunderstorm Wind, Bingham

When
May 23, 4:22 PM MST to 4:40 PM MST
Where
Bingham County, Sterling
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
43.030, -112.750

Thunderstorm winds caused power outage for 222 customers in Sterling.

Thunderstorm Wind, Bingham

When
May 23, 4:45 PM MST to 5:00 PM MST
Where
Bingham County, 1 mi NE of Ft Hall
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
43.040, -112.436

Thunderstorm winds downed a tree which fell on a building near Fort Hall damaging a wall and roof.

Flash Flood, Madison

When
May 23, 5:00 PM MST to 8:00 PM MST
Where
Madison County, 3 mi N of Rexburg to 3 mi W of Rexburg
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
43.863, -111.780

Heavy rainfall in the range of 1 to 2 inches in less than two hours caused flash flooding in Rexburg with sandbagging occurring and several basements of homes occurring. Street flooding occurred with flooding along Yale Avenue and the Trejo and Mariah area.

Flash Flood, Bonneville

When
May 23, 5:00 PM MST to 11:00 PM MST
Where
Bonneville County, 5 mi N of Idaho Falls to 5 mi W of Idaho Falls
Cause
Heavy Rain
Property damage
$800,000
Reported by
Emergency Manager
Coordinates
43.552, -112.030

One to 3 inches of rain fell in two hours in the Idaho Falls area resulting in extreme street flooding in downtown Idaho Falls with underpasses with several feet of water and cars submerged in water. This occurred at the 17th Street underpass. Multiple homes with severe flooding and inches of water in their basements. Extreme damage to dozens of homes. Flooding in Idaho Falls City Hall and the Mountain America Events Center during a high school graduation ceremony. Several homes in the 30 to 80 thousand dollar damage amount from their home flooding.

Thunderstorm Wind, Bonneville

When
May 23, 5:40 PM MST to 6:00 PM MST
Where
Bonneville County, Idaho Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.480, -112.030

Thunderstorm wind combined with hail destroyed trailer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2023Every state in 2023This day in weather historyWarnings in Idaho, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104623, 1104634, 1104636, 1104635, 1104637, 1104632, 1104633, 1104625, 1104629, 1104631.